Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS Jackson, KY

April 17, 2000Breathitt County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 17, 2000, 12:59 PM EDT for Breathitt County, Wolfe County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2000, 12:59 PM EDT (16:59 UTC)
Expired
Apr 17, 2000, 1:30 PM EDT
In force
31 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Breathitt County, KY, Wolfe County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WUUS53 KJKL 171701
SVRJKL
KYC025-237-171730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1259 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY IN SOUTHEAST KENTUCKY
  WOLFE COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 130 PM EDT

* AT 1259 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST
  OF TURKEY...OR ABOUT 8 MILES NORTHEAST OF JACKSON...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VANCLEVE AT 110 PM EDT
  SHOCKEY AT 130 PM EDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

DUSTY/LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 11:00 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 17, 11:00 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT MON APR 17 2000

QUICK UPDATE PLANNED. PRE-FRONTAL SQUALL LINE NEAR TO EXIT CWFA.
RAINFALL TOTALS FOR PAST 24 HR...INCLUDING TSRA... NEAR TO 1/2 INCH
IN SOME PLACES BUT MOST BETWEEN 1/4 AND 1/2 INCH. AT PRESENT
FLOODING NOT A CONCERN WITH THE WIDELY SCATTERED SHRA AND -TSRA NOW
ENTERING CWFA WITH THE COLD FNT.

AREA WARMING NICELY BUT WILL PROBABLY MISS THE FCST HIGHS THAT WILL
SLIP A CATEGORY. WILL END CATEGORICAL POPS AND GO WITH LIKELY FOR
THE REMAINDER OF TODAY. LOOK FOR SOME CLEARING AND EXPECT A FEW
PEEKS OF SUN THIS AFTERNOON BEFORE 50H LOW DROPS INTO AREA AND
BRINGS CLOUDS BACK TONIGHT. ALSO EXPECTING SOME RAIN TONIGHT
ESPECIALLY IN FAVORITE UPSLOPE AREAS TO THE EAST.

.JKL...NONE.

DUSTY

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.